Q: The Lown Institute released a report estimating 1 in 5 older Americans had an adverse drug reaction last year. What are providers missing about adverse drug reactions?
A:Many skilled nursing facility residents are taking many, many medications. This makes it even more important for clinicians to be aware of potential harm. The more drugs people are taking, the more at risk they are.
Q: Can you give an example of a common medication that may interact with another one in a SNF?
A:In one case, a senior had the flu. When she was admitted to a SNF. Something was wrong — she couldn’t recognize her family. She had been put on several new drugs, and while the staff thought the resident had dementia, the family was less sure. They asked to put her on a drug holiday. It ended up improving her cognitive function.
Q: What are some other potential multi-drug dangers?
A:Bleeding, as drugs such as warfarin can cause serious side effects. Falling is another pretty major adverse event.
Q: Who should be addressing this need to reduce adverse events?
A:Everyone who works with medication and residents would find this report useful, including pharmacists.